Case ReportsHerbal hepatotoxicity: acute hepatitis caused by a Noni preparation (Morinda citrifolia)Millonig, Gundaa; Stadlmann, Sylviab; Vogel, WolfgangaAuthor Information aClinical Division of Gastroenterology and Hepatology bDepartment of Pathology, Medical University of Innsbruck, Austria Correspondence to Dr Gunda Millonig, Gastroenterology and Hepatology, Medical University of Innsbruck, Anichstrasse 35, 6020 Innsbruck, Austria Tel: +43 512 504 81327; fax: 0043 512 504 28391; e-mail: [email protected] Received 2 July 2004 Revised 18 August 2004 Accepted 29 September 2004 European Journal of Gastroenterology & Hepatology: April 2005 - Volume 17 - Issue 4 - p 445-447 Buy Abstract A 45-year-old patient was sent to our department because of highly elevated transaminases and elevated lactate dehydrogenase. His medical history was unremarkable and he took no medication on regular basis. Physical examination did not detect any abnormalities. There was no evidence for viral hepatitis, Epstein–Barr virus or cytomegalovirus, autoimmune hepatitis, Budd–Chiari syndrome, haemochromatosis or Wilson's disease. During the interview he admitted that for ‘prophylactic reasons’ he had been drinking the juice of Noni (Morinda citrifolia), a Polynesian herbal remedy made from a tropical fruit, during the preceding 3 weeks. This gave rise to the suspicion of herbal toxicity, which was confirmed by a liver biopsy. After ceasing the ingestion of Noni, transaminase levels normalized quickly and were within normal ranges 1 month after the first presentation. To our knowledge, this is the first report of hepatotoxicity caused by this herbal remedy, which has been highly praised in the tabloid press. © 2005 Lippincott Williams & Wilkins, Inc.